What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 23, 4:19 PM MST, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 23, 4:19 PM MST, 1 hour 51 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
519 PM MDT Fri Aug 23 2019
.DISCUSSION...(This Evening Through Friday)
Issued at 328 PM MDT Fri Aug 23 2019
Current surface analysis shows stalled out and weakening frontal
boundary over the Black Hills area, with weak low pressure along
it across southeast WY. Upper level analysis shows trough axis
over western WY into UT and western CO, with weak low pressure
centered over northwest WY. Skies are variably cloudy across the
area, with the most sun generally over northeast WY and south
central SD. Temps are in the 70s behind the boundary, upper 70s to
mid 80s east of it. Winds are northwesterly behind the boundary
over northeast WY, southerly to the east, breezy toward central
SD. KUDX radar mostly quiet at the moment, but regional radars
show activity developing over the higher terrain of eastern WY. A
severe thunderstorm watch was just issued for northeast WY and far
southwest SD for late this afternoon and early evening as storms
move north-northeast into the area. This is where the best threat
for severe storms is right now, but the watch could be expanded at
least a bit further north across far western SD at a later time
if any stronger storms stay organized on the northeast edge of the
watch.
Corridor of strongest instability late today is from the NE
panhandle, northward through the Black Hills area/far western SD and
into western ND, near and ahead of the stalled out boundary, where
MLCAPE values of 1500 to over 2000 j/kg are forecast. However, shear
continues to look relatively weak in many areas, most favorable from
northeast WY to the NE panhandle late today. Hail may be the primary
threat early on, with wind becoming more of a threat into the
evening. High precipitable water values could lead to localized
heavy rainfall from northeast WY to the Black Hills and possibly
into northwest SD. The bulk of activity should move out of the area
by midnight, but isolated to widely scattered showers and storms are
possible overnight as low level jet intensifies again over western
SD.
Upper trough will move slowly east across the western Dakotas on
Saturday, with main chances for showers and storms to the north and
east of the Black Hills, especially toward central SD. Many areas
further to the west will remain dry as frontal boundary washes out
over the area. Instability will not be as strong tomorrow, most
favorable from the Black Hills to central SD, but shear will
increase, allowing for isolated strong storm potential. Highs will
be in the mid 70s to mid 80s, with breezy southerly winds toward
central SD.
Trough exits the area Saturday night, while another approaches the
region for later Sunday into Sunday night. Associated cold front
will move through the area primarily during the afternoon and
evening, with additional chances for storms. At this point, the
better chances for storms look to be across northern portions of the
CWA in the afternoon, shifting south across the rest of the area
Sunday night. Sufficient instability and shear should lead to at
least a marginal threat for stronger storms.
Cooler air will arrive for much of next week, with highs in the 70s
on most days across the Plains, 60s over the Black Hills. Drier
northwest flow aloft behind the late weekend system and ahead of
building ridge over the west coast will lead to drier conditions.
However, cannot rule out weak disturbances bringing a few showers
and storms at times, especially toward mid to late week.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening)
Issued At 518 PM MDT Fri Aug 23 2019
Numerous showers and thunderstorms will develop across
northeastern Wyoming late this afternoon and will move into
western South Dakota early this evening. Widespread MVFR/Local
IFR ceilings will develop again tonight.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&
DISCUSSION...26
AVIATION...10
Hazardous weather outlook, Aug 23, 4:15 AM MST, 13 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
515 AM MDT Fri Aug 23 2019
SDZ046-047-049-241300-
Mellette-Todd-Tripp-
615 AM CDT Fri Aug 23 2019
This Hazardous Weather Outlook is for portions of south central
South Dakota.
.DAY ONE...Today and Tonight
Scattered to isolated thunderstorms are possible today and
tonight. Severe weather is not expected.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated to scattered thunderstorms are possible through Sunday.
Isolated severe weather is possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
SDZ001-002-012>014-024>032-041>044-072>074-WYZ054>058-071-241300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
515 AM MDT Fri Aug 23 2019
This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.
.DAY ONE...Today and Tonight
Scattered to isolated thunderstorms are expected today and
especially tonight. Isolated severe weather is possible as well as
locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated thunderstorms are possible through Sunday. Isolated
severe weather is possible Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Aug 23, 3:31 PM MST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Rapid City SD
431 PM MDT Fri Aug 23 2019
SDZ024-232300-
Northern Black Hills SD-
431 PM MDT Fri Aug 23 2019
...STRONG THUNDERSTORM OVER SOUTHWESTERN LAWRENCE COUNTY...
At 430 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Cheyenne Crossing, or 10 miles southwest of Lead,
moving southeast at 5 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern
Lawrence County to the southwest of Cheyenne Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4427 10397 4430 10392 4427 10372 4418 10381
4414 10389 4420 10397
TIME...MOT...LOC 2230Z 305DEG 5KT 4425 10393
SherburnSpecial weather statement, Aug 23, 4:05 PM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Rapid City SD
505 PM MDT Fri Aug 23 2019
SDZ024-232330-
Northern Black Hills SD-
505 PM MDT Fri Aug 23 2019
...STRONG THUNDERSTORM OVER SOUTHWESTERN LAWRENCE COUNTY...
At 505 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles east of O'Neil Pass, or 13 miles southwest of Lead, moving
northwest at 5 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
O'Neil Pass and Crooks Tower.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4416 10400 4421 10401 4429 10395 4425 10383
4420 10382 4414 10389 4414 10392
TIME...MOT...LOC 2305Z 119DEG 6KT 4421 10394
SherburnSpecial weather statement, Aug 23, 4:39 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Rapid City SD
539 PM MDT Fri Aug 23 2019
WYZ055-240015-
Southern Campbell WY-
539 PM MDT Fri Aug 23 2019
...STRONG THUNDERSTORM OVER SOUTHWESTERN CAMPBELL COUNTY...
At 539 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Pine Tree Junction, or 20 miles southwest of Wright,
moving northeast at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Pine Tree Junction and Pumpkin Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Wyoming.
LAT...LON 4370 10601 4372 10569 4358 10573 4349 10580
4349 10602
TIME...MOT...LOC 2339Z 203DEG 9KT 4362 10587
SherburnSpecial weather statement, Aug 23, 5:15 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Rapid City SD
615 PM MDT Fri Aug 23 2019
WYZ055-240045-
Southern Campbell WY-
615 PM MDT Fri Aug 23 2019
...STRONG THUNDERSTORM OVER SOUTHWESTERN CAMPBELL COUNTY...
At 615 PM MDT, Doppler radar was tracking a strong thunderstorm over
Savageton, or 15 miles northwest of Wright, moving north at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wright, Pine Tree Junction, Savageton and Pumpkin Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Wyoming.
LAT...LON 4382 10602 4388 10600 4405 10601 4401 10539
4355 10558 4357 10602
TIME...MOT...LOC 0015Z 189DEG 26KT 4384 10579
SherburnSpecial weather statement, Aug 23, 5:31 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Rapid City SD
631 PM MDT Fri Aug 23 2019
WYZ054-055-240115-
Northern Campbell WY-Southern Campbell WY-
631 PM MDT Fri Aug 23 2019
...STRONG THUNDERSTORMS OVER CENTRAL CAMPBELL COUNTY...
At 630 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Powder River Rest Area to
14 miles north of Reno Junction. Movement was north at 20 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Gillette, Echeta, Camplex Event Facility and Gillette Airport.
This includes Interstate 90 in Wyoming between Mile Markers 97 and
136.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Wyoming.
LAT...LON 4443 10602 4446 10601 4445 10525 4401 10538
4405 10601
TIME...MOT...LOC 0030Z 182DEG 18KT 4413 10606 4397 10551
SherburnSpecial weather statement, Aug 23, 5:43 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Rapid City SD
643 PM MDT Fri Aug 23 2019
WYZ055-058-240115-
Weston WY-Southern Campbell WY-
643 PM MDT Fri Aug 23 2019
...STRONG THUNDERSTORMS OVER SOUTHEASTERN CAMPBELL AND SOUTHWESTERN
WESTON COUNTIES...
At 642 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southeast of Reno Junction to near
Dull Center. Movement was northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Wright, Clareton, Rochelle and Reno Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Wyoming.
LAT...LON 4400 10550 4367 10451 4350 10469 4350 10528
4378 10556
TIME...MOT...LOC 0042Z 205DEG 20KT 4365 10532 4341 10494
Sherburn